Author(s): Theis VS, Rhodes JM
Abstract Share this page
Abstract BACKGROUND: Tumour necrosis factor (TNF)-alpha inhibitors are a major advance in the management of inflammatory bowel disease but increase the risk for tuberculosis (TB). AIM: To examine the reasons for the increase in the risk for TB and the strategies to reduce it. METHODS: PubMed searches were performed using search terms that included TB and each of the current anti-TNF-alpha biological agents and also TB and Crohn's disease. RESULTS: Increased susceptibility to TB, often with extrapulmonary or disseminated disease, occurs following treatment with all anti-TNF-alpha biological agents and amounts to a four- to 20-fold increased risk with infliximab. TB usually occurs shortly after anti-TNF-alpha initiation suggesting reactivation of latent infection. Animal studies show that TNF-alpha inhibition impairs inflammatory cell trafficking and granuloma formation. Currently recommended screening for latent TB typically, risk assessment, tuberculin skin testing and chest radiograph used prior to anti-TNF-alpha treatment can reduce TB rates by up to 90\% but newer screening interferon gamma assays may enhance screening efficacy. Patients positive on screening who are treated with isoniazid and subsequently receive anti-TNF-alpha treatment still have approximately 19\% risk for TB. CONCLUSIONS: Tuberculosis following treatment with TNF-alpha inhibitors usually results from reactivation of latent disease. Screening reduces the risk substantially but does not completely eliminate it.
This article was published in Aliment Pharmacol Ther
and referenced in Journal of Clinical Case Reports